One of the most dangerous side effects associated with regular Tylenol (acetaminophen) use is Tylenol overdose, a serious condition that can affect individuals taking even the recommended doses of Tylenol for a period of time. According to the FDA, it has been evident since the 1990s that acetaminophen is a major cause of acute liver failure in the United States, with up to half of acetaminophen-related cases associated with unintentional overdose. Since that time, the FDA has taken steps to increase consumer awareness about the dangers associated with Tylenol overdose, in an effort to minimize the incidence of acetaminophen-related liver damage. Unfortunately, because many consumers are unaware of the connection between Tylenol and liver injury, and because other consumers are unaware of the signs and symptoms of Tylenol overdose, liver damage from acetaminophen overdose remains a serious public health problem. If you have suffered from the adverse effects of Tylenol overdose, contact an experienced Tylenol attorney for legal help.
The two most dangerous aspects of Tylenol overdose are that it is often difficult to diagnose and it can progress to acute liver failure in as little as 48 hours. The initial symptoms of Tylenol overdose are sometimes overlooked because they resemble symptoms of minor conditions like the flu. The most common symptoms of Tylenol overdose include:
During the 24 to 72 hours after a Tylenol overdose occurs, the initial symptoms may begin to subside. Unfortunately, liver damage will then set in, accompanied by symptoms like:
If detected early, liver damage caused by Tylenol overdose can sometimes be treated and the adverse effects on the liver may be avoided or reversed. If the patient reaches the hospital within minutes of overdosing for instance, the doctor may induce vomiting or pump the patient's stomach to rid the body of the harmful drug. The antidote for Tylenol overdose is N-acetylcysteine (NAC), which can be administered orally or through a pump in the stomach, or activated charcoal may be used to bind to any drug remaining in the gastrointestinal tract. Unfortunately, because liver injury progresses to acute liver failure so quickly, any delay in treatment can mean life-threatening consequences for the patient. In many cases, by the time acute liver failure is diagnosed, the patient's only chance of survival is a liver transplant.
The liver is a vital organ and is responsible for a number of essential jobs that help the body stay healthy and function properly. The liver metabolizes nutrients, produces bile to digest fat and absorb vitamins, produces proteins, and removes bacteria and potentially harmful toxins from the bloodstream. This last job involves removing from the blood dangerous byproducts from medications like Tylenol, which can bind to liver cells and cause liver injury. When any of these processes are interrupted, the results can be disastrous. Victims of acute liver failure caused by Tylenol overdose may suffer from life-threatening complications like kidney failure, heart problems, swelling of the brain, multiple organ failure, and death.
Despite the significant risk of acute liver failure associated with the over-the-counter medication, Tylenol remains one of the most commonly used drugs in the United States. If you have suffered from liver damage or acute liver failure caused by Tylenol overdose, contact a qualified Tylenol attorney to discuss your legal options. You may have grounds to file a Tylenol lawsuit against drug maker Johnson & Johnson, in order to pursue financial compensation for your injuries, medical bills and other damages. Between 1990 and 1998, acetaminophen-related overdoses accounted for about 56,000 emergency room visits, 26,000 hospitalizations and 458 deaths in the United States. With the help of a skilled Tylenol lawyer, victims of Tylenol overdose and liver injury can seek fair and timely reimbursement and protect their legal rights in the process.